Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 298, NWS Atlanta, GA

May 29, 2009Montgomery County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 29, 2009, 2:35 PM EDT for Montgomery County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 2:35 PM EDT (18:35 UTC)
Expired
May 29, 2009, 3:15 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Montgomery County, GA

The radar

The Robins AFB radar (KJGX), 92 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 291835
SVRFFC
GAC209-291915-
/O.NEW.KFFC.SV.W.0298.090529T1835Z-090529T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN CENTRAL GEORGIA

* UNTIL 315 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR AILEY...
  MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  VERNON AND HIGGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3217 8246 3217 8261 3229 8265 3234 8242
TIME...MOT...LOC 1835Z 268DEG 10KT 3225 8260

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:30 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 29, 11:30 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI MAY 29 2009

.UPDATE...
DRIER AIR FILTERING INTO THE FORECAST AREA.  SOME CLOUDS REMAIN
ACROSS NORTHWEST GEORGIA OTHERWISE CLEAR SKIES ABOUND.  HAVE DROPPED
POPS THROUGH 18Z EXCEPT OVER EAST CENTRAL GEORGIA WHERE AN ISOLATED
STORM COULD DEVELOP.  WILL KEEP ISOLATED NORTH/SCATTERED SOUTH THIS
AFTERNOON AS THERE IS ENOUGH MOISTURE ACROSS THE ARE FOR ISOLATED
STORMS NORTH...AND WITH FRONT OVER SOUTHERN PORTIONS WE COULD SEE A
BIT MORE DEVELOPMENT THERE.  NO CHANGES PLANNED TO TEMPERATURES.
UPDATED FORECAST WILL BE ISSUED SHORTLY.

.SHORT TERM /TODAY THROUGH SUNDAY/...
COLD FRONT CURRENTLY MOVING THROUGH NORTHWEST GEORGIA WILL CONTINUE
TO SWEEP SOUTHEAST TODAY. BEST CHANCES FOR PRECIPITATION WILL BE IN
EAST AND CENTRAL GEORGIA...BUT I AM NOT COMFORTABLE TAKING POPS OUT
OF THE REST OF THE FORECAST AREA AS LONG AS THE UPPER TROUGH AXIS
REMAINS WEST OF THE REGION. UPPER TROUGH SHOULD MOVE ACROSS BY THIS
EVENING ENDING PRECIPITATION CHANCES. LOW AND MID LEVEL DRYING
COMBINED WITH MID LEVEL WARMING WILL DOMINATE THE REST OF THE SHORT
TERM FORECAST PERIOD AND SHOULD BE STRONG ENOUGH TO KEEP THE FORECAST
AREA DRY THROUGH THE WEEKEND.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED FORECAST PERIOD BEGINS WITH A VERY FLAT UPPER LEVEL FLOW
PATTERN...WITH BASICALLY ZONAL FLOW ACROSS THE MAJORITY OF THE
COUNTRY. A RETURN TO MAINLY DIURNAL CONVECTION BEGINS BY MIDWEEK AS
THE UPPER LEVEL FLOW BEGINS AMPLIFYING ONCE AGAIN INTO A WESTERN
RIDGE AND EASTERN TROUGH PATTERN. STILL...WITH NO DISTINCT FOCUSING
MECHANISMS PROGGED TO MOVE INTO THE REGION UNTIL POSSIBLY THE END OF
THE WEEK...COVERAGE SHOULD REMAIN RANDOM AND SPARSE ENOUGH TO KEEP
POPS IN THE SLIGHT CHANCE TO CHANCE CATEGORY THROUGH THE FORECAST
PERIOD. TEMPERATURES WILL REMAIN AT TO SLIGHTLY ABOVE SEASONAL
NORMALS THROUGH THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...
LATEST SURFACE ANALYSIS SHOWS A WEAK COLD FRONT NEAR A CSG TO ATL TO
DNN LINE. THIS FRONT WILL BE SLOW PUSHING EAST AND SOUTH TODAY AS
THE DRIVING UPPER TROUGH IS JUST NOW APPROACHING THE MS VALLEY
REGION. ALTHOUGH ISOLATED THUNDERSTORMS COULD POP ABOUT ANYWHERE
TODAY...EXPECT THE GREATER THREAT TO BE SOUTH AND EAST OF THE
ATLANTA AREA WHERE THE FRONT SHOULD BE BY DAYTIME HEATING. SATL WV
ALREADY SHOWS A DRIER AIRMASS ADVECTING INTO THE STATE FROM THE
WEST. THEREFORE...EXPECTING MAINLY A CLOUD AND WIND FORECAST FOR
ATL...WITH NO MENTION OF CONVECTION AT THIS TIME. EXPECT FEW-SCT MID
LEVEL CLOUDS TO PREVAIL...WITH POSSIBLY THE OCCASIONAL BKN MID LEVEL
DECK SWINGING THROUGH THIS MORNING-EARLY AFTN. CANNOT RULE OUT SOME
PATCHY FOG THIS MORNING WITH LIGHT WINDS AND THE OCCASIONAL CLEAR
SKIES... HOWEVER DO NOT EXPECT ATL VIS TO GO LESS THAN 4 TO 5SM BR
WORSE CASE. WINDS HAVE ALREADY SHIFTED WNW AT ATL... AND SHOULD
INCREASE FROM THAT DIRECTION TO ABOUT 10-12KTS BY MID TO LATE
MORNING. THE SCT TO OCNL BKN MID CLOUDS SHOULD CLEAR OUT BY MID
AFTERNOON AS THE FRONT PUSHES FURTHER SOUTH AND EAST. EXPECT CLEAR
SKIES AND 6-8KT NW WIND TO PREVAIL BY LATE AFTERNOON TO EARLY
EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  60  86  60  86 /  20  10   5   5   5
ATLANTA         83  60  84  62  86 /  20  10   5   5   5
BLAIRSVILLE     80  54  80  53  81 /  20  10  10  10  20
CARTERSVILLE    82  57  84  57  87 /  20  10   5   5  10
COLUMBUS        88  64  87  63  89 /  20  10   5   5   5
GAINESVILLE     82  61  84  60  85 /  20  10   5  10  10
MACON           90  63  88  61  89 /  20  10   5   5   5
ROME            82  58  85  58  87 /  20  10   5  10  10
PEACHTREE CITY  83  58  85  58  86 /  20  10   5   5   5
VIDALIA         90  65  90  64  90 /  30  10   5  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, May 29, 1:15 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT FRI MAY 29 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
115 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TODAY.

.SYNOPSIS...
A COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS THE STATE TODAY.
HIGH PRESSURE AND A MORE STABLE AIRMASS WILL GRADUALLY SETTLE INTO
THE STATE BEHIND THE FRONT LATER THIS EVENING.

.PRIMARY HAZARDS...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL BE
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
TODAY.

.DISCUSSION...
A COLD FRONT WILL BE SLOW TO PUSH ACROSS THE STATE TODAY. A SERIES
OF UPPER DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS
AHEAD OF THE FRONT TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. ALTHOUGH A THUNDERSTORM COULD DEVELOP JUST ABOUT
ANYWHERE TODAY... THE MORE FAVORABLE LOCATION WILL BE GENERALLY EAST
AND SOUTH OF A LINE FROM COLUMBUS TO MACON TO WASHINGTON. THE
AIRMASS IN THIS AREA IS EXPECTED TO BECOME MODERATELY UNSTABLE
DURING AFTERNOON HEATING...WITH CAPES CLIMBING INTO THE 1000 TO 2000
RANGE AND LIFTED INDEX VALUES OF MINUS 2 TO MINUS 5. THE
INSTABILITY...THE COLD FRONT AND A SERIES OF UPPER DISTURBANCES
COULD COMBINE TO PRODUCE A FEW STRONG TO SEVERE STORMS DURING THE
AFTERNOON AND EVENING HOURS. THE THUNDERSTORM THREAT IS EXPECTED TO
PUSH SOUTH AND EAST OF THE FORECAST AREA LATER THIS EVENING AS THE
FRONT FINALLY EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AND
WEDNESDAY... AND A CHANCE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN CENTRAL GEORGIA SHOULD MONITOR THE LATEST INFORMATION
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 29, 1:52 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 PM EDT FRI MAY 29 2009

GAZ097-111-291815-
152 PM EDT FRI MAY 29 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHEELER AND LAURENS COUNTIES UNTIL 215 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHEELER
AND LAURENS COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE CEDAR GROVE AND LANDSBURG.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, May 29, 2:25 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT FRI MAY 29 2009

GAZ111-112-291915-
225 PM EDT FRI MAY 29 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHEELER AND MONTGOMERY COUNTIES UNTIL 315 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LANDSBURG...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHEELER
AND MONTGOMERY COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE LANDSBURG...GLENWOOD...MOUNT VERNON...
AILEY...KIBBEE AND HIGGSTON.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:50 PM EDTSevere Thunderstorm WarningFFCEmanuel, Toombs24 min
May 29, 6:37 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.